Thunderstorm Wind, Kit Carson
- When
- July 28, 3:20 PM MST
- Where
- Kit Carson County, 2 mi E of Vona
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -102.717
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:25 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SUN JUL 28 2002 TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA. INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE HAIL AND STRONG WINDS WITH THESE CELLS. SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30 TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND COLDER AIR IN MID LEVELS. ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT 850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT PACKAGE. AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED PERIODS. .GLD...NONE. DLF
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF THE OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY ALSO BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION AREA NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN JUL 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF AN OBERLIN TO LEOTI KANSAS LINE. A COLD FRONT EXTENDING FROM NEAR A STRATTON NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO LINE AND AN UPPER LEVEL STORM SYSTEM WILL MOVE TO THE EAST. BY 3 MDT (4 PM CDT)...THE FRONT WILL BE ROUGHLY ALONG AN OBERLIN TO LEOTI KANSAS LINE. THE AIR MASS ALONG AND AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE ALONG AND TO THE EAST OF THE ABOVE MENTIONED AREA WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. WEST OF AN OBERLIN TO LEOTI KANSAS LINE...A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING DOWNBURST WINDS. THERE IS A POSSIBILITY THAT THE FRONT MAY SLOW SOME...AND ALLOW THUNDERSTORM DEVELOPMENT TO BE FURTHER WEST THAN CURRENTLY EXPECTED. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS ON THIS SEVERE WEATHER SITUATION.
The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304386, 5304387, 5304388.